Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 45, NWS Flagstaff, AZ

September 8, 2013Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 8, 2013, 1:15 PM MST for Coconino County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2013, 1:15 PM MST (20:15 UTC)
Expired
Sep 8, 2013, 2:00 PM MST
In force
45 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 150 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

273 
WGUS55 KFGZ 082015
FFWFGZ
AZC005-082100-
/O.NEW.KFGZ.FF.W.0045.130908T2015Z-130908T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
115 PM MST SUN SEP 8 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  INCLUDING ANTELOPE CANYON NEAR PAGE...

* UNTIL 200 PM MST

* AT 110 PM MST...FLASH FLOODING WAS INDICATED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
ANTELOPE CREEK.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3694 11144 3692 11136 3686 11137 3686 11144

$$

DJO
1 follow-up statement
914 
WGUS75 KFGZ 082102
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
202 PM MST SUN SEP 8 2013

AZC005-082109-
/O.EXP.KFGZ.FF.W.0045.000000T0000Z-130908T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
202 PM MST SUN SEP 8 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 200 PM MST FOR EXTREME
NORTH CENTRAL COCONINO COUNTY...

THE FLASH FLOOD WARNING FOR ANTELOPE CANYON NEAR PAGE HAS EXPIRED
AS RECENT HEAVY RAINS HAVE ENDED ON THE DRAINAGE. ANY FLOOD FLOWS
WILL BE SUBSIDING. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH
TONIGHT FOR THE POSSIBILITY OF ADDITIONAL HEAVY RAINFALL. 

LAT...LON 3694 11144 3692 11136 3686 11137 3686 11144

$$

DJO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:30 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 8, 9:30 AM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SUN SEP 8 2013

.SYNOPSIS...SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE OVER THE
NEXT SEVERAL DAYS...WITH A WET PATTERN LASTING THROUGH MID WEEK.
SOME AREAS MAY RECEIVE HEAVY RAINFALL OVER THE NEXT SEVERAL DAYS.

&&

.DISCUSSION...LIGHT RAIN SHOWERS AND A FEW EMBEDDED THUNDERSTORMS
CONTINUE TO MOVE NORTHWARD AND EXPAND IN AREA ACROSS NRN AZ THIS
MORNING. SO FAR...PCPN RATES AND RAINFALL AMOUNTS HAVE BEEN VERY
LIGHT. GIVEN THE EXTENSIVE CLOUD COVER AND VERY STABLE SOUNDING IT
MAY BE DIFFICULT TO GENERATE MUCH STRONG CONVECTION ACROSS THE
REGION...HOWEVER THE COVERAGE AND DURATION OF RAINFALL EXPECTED TODAY
COULD STILL RESULT IN FLOODING POTENTIAL.

WITH RAIN COVERAGE EXPANDING WILL UPDATE POPS FOR THIS MORNING AND
AFTERNOON.

&&

.PREV DISCUSSION (345 AM)...MOIST SOUTHERLY FLOW CONTINUES ACROSS
ARIZONA THIS MORNING BETWEEN THE CENTRAL U.S. RIDGE AND WEAK
TROUGHING DEVELOPING JUST TO OUR WEST. THE PLUME OF HIGHER
PRECIPITABLE WATER WITH VALUES FROM 1" TO AROUND 1.5" EXTENDS FROM
MEXICO ACROSS ARIZONA AND INTO SOUTHERN UTAH. IN ADDITION...WEAK
TROUGHING DEVELOPING OVER WESTERN AZ MAY BRING SOME LIFT TO THE
REGION TODAY. INSTABILITY MAY STRUGGLE DUE TO COOL BOUNDARY LAYER AND
CLOUDS...BUT POTENTIAL IS THERE FOR SOME LOCALIZED HEAVY RAIN AND
FLASH FLOODING TODAY THROUGH THIS EVENING...MAINLY FOR
YAVAPAI...COCONINO...NRN GILA COUNTIES. A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR THESE AREAS.

THE WEAK TROUGH WILL LINGER JUST WEST OF THE STATE THROUGH MIDWEEK
BEFORE SLOWLY LIFTING OFF TO THE NORTHEAST BY THURSDAY OR FRIDAY.
MONDAY AND TUESDAY STILL LOOK WET...WITH A POSSIBILITY OF LOCALLY
HEAVY RAINFALL. HOWEVER...PINPOINTING THE AREAS OF HEAVY RAIN THREAT
IS TRICKY AS SOME MODELS CONTINUE TO SHIFT THE AXIS OF HIGHEST PW
INTO FAR EASTERN AZ OR NEW MEXICO AS EARLY AS LATE MONDAY. FOR THIS
REASON...WE WILL LET LATER SHIFTS DETERMINE THE NEED FOR FURTHER
FLOOD WATCHES BEYOND TONIGHT. WITH THE CLOUDS AND SHOWERS AROUND...
DAYTIME TEMPERATURES WILL BE SEVERAL DEGREES BELOW NORMAL THROUGH
TUESDAY. AS THE TROUGH MOVES NORTHEASTWARD...DRIER AIR SHOULD MOVE
INTO THE REGION...DECREASING THE CHANCE OF SHOWERS TOWARD THE END OF
THE WEEK.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCT-NMRS SHRA THIS MORNING WITH
SCT MVFR CONDITIONS. ACTIVITY FCST TO INCREASE AND BECOME NMRS BY
18Z ACROSS N AZ WITH LESS COVERAGE OVER THE FOUR CORNERS. ISOLD
+TSRA ANTICIPATED THIS AFTERNOON AND EVENING. CLOUD DECKS WILL RANGE
FROM 3-7KFT IN MOST AREAS...BUT PERSISTENT CONVECTIVE AREAS WILL SEE
MORE PERSISTENT MVFR CIGS WITH BRIEF IFR CONDITIONS. SHRA/TSRA
ACTIVITY EXPECTED TO CONTINUE THROUGH THE EVENING AND OVERNIGHT
HOURS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TODAY FROM
11 AM UNTIL MIDNIGHT MST FOR AZZ004>009-012-015-016-018-037-038.

&&

PUBLIC.....DB/JJ
AVIATION...MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 8, 8:30 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 AM MST SUN SEP 8 2013

AZZ004>018-037>040-090330-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
830 AM MST SUN SEP 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH HAS BEEN CANCELLED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DEEP MOISTURE IS FORECAST TO PERSIST ACROSS THE REGION FROM MONDAY
THROUGH TUESDAY. SHOWERS AND THUNDERSTORMS ARE LIKELY...WITH A
RISK OF LOCALIZED HEAVY RAIN AND FLASH FLOODING. MOISTURE WILL
GRADUALLY DECREASE TOWARD THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:59 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai16 hr
Sep 8, 11:56 AM MSTAreal Flood AdvisoryFGZCoconino109 min
Sep 8, 2:16 PM MSTSpecial Weather StatementFGZ44 min
Sep 8, 2:42 PM MSTAreal Flood AdvisoryFGZCoconino4 hr
Sep 8, 4:23 PM MSTAreal Flood AdvisoryFGZNavajo3 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.